Stevens-Johnson Syndrome

My son was diagnosed with Stevens-Johnson Syndrome recently. Could you provide me with information regarding this disease?

Question:
ABOUT THE EXPERT

Robert Steele

Robert W. Steele, MD, is a board certified pediatrician at St. John's Regional Health Center in Springfield, MO. He graduated from medical... Read more

Stevens-Johnson Syndrome is an illness which causes severe swelling and destruction of the skin and mucous membranes. Since much of the body contains mucous membranes, vital parts of the body can be significantly affected including the eyes, mouth, nose, throat, and intestines. The cause of this rare syndrome is still being debated in scientific circles, but most feel it is an allergic-type reaction most often due to medications.

Diagnosing this severe illness is often difficult because of how slowly it tends to develop. The first signs of Stevens-Johnson Syndrome generally do not develop until about two to three weeks after being exposed to the inciting factor. The most often identified inciting factor is exposure to penicillin-type medications as well as certain anti-seizure medications. However, many other medications have uncommonly been reported as being a cause. In addition, certain infections have also been implicated in causing Stevens-Johnson although this is often difficult to prove since most of these children were also using medications to combat the infection, medications that may have been the cause itself.

The initial symptom is usually a distinctive rash that develops over the body. Many benign rashes occur during viral illnesses and mild allergic reactions. The difference between these and Stevens-Johnson is that the mucous membranes begin to become involved causing ulcerations within the mouth and eyelids. The rash over the skin also progresses to develop blisters sometimes severe enough to be the equivalent of third-degree burns. Because of this, many children who have severe enough symptoms from Stevens-Johnson are transferred to the Burn Unit since treatment of the skin, eyes, and mucous membranes is similar to that of burn victims.

I am very sorry to hear that your son has developed this illness. You can expect that his doctors will be searching for what might have caused it, medication or otherwise, so that it may be avoided in the future. In addition, he will probably receive medications to help calm down his immune system and stop the progression of skin and mucous membrane destruction. He may require help from many specialists depending upon how much of his body is involved. An ophthalmologist is usually needed to monitor any eye complications, a plastic surgeon may be needed if there is substantial skin destruction, and careful monitoring by others to insure good nutrition and hydration will also be necessary. It will be important for you to offer your son support and be his advocate. Pain control can sometimes be overlooked if not enough feedback is given to the nurses and doctors. Be sure to give that feedback.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.